Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 31, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2000, 8:17 PM EDT for Emmet County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 2000, 8:17 PM EDT (00:17 UTC)
- Expired
- Jul 13, 2000, 8:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:22 PM EDT | Hail 0.75 | Pellston, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
885 WUUS53 KAPX 140017 SVRAPN MIC047-140045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 817 PM EDT THU JUL 13 2000 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 845 PM EDT * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF PLEASANT VIEW...OR ABOUT 5 MILES WEST OF PELLSTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH... ALANSON AROUND 825 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. BORIS/EME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:00 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 13, 4:00 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT THU JUL 13 2000 EARLY AFTERNOON SURFACE ANALYSIS SHOWS A COUPLE OF TROFS NEARBY...ONE ACROSS CENTRAL UPPER/NORTHEAST WI...WHICH ENHANCED BY LAKE BREEZE HAS INITIATED A LINE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN UPPER. A SECOND TROFS RUNNING NORTHEAST-SOUTHWEST ACROSS MN. LAPS CAPE ANALYSIS SHOWING A LARGE AREA ABOVE 1000 J/KG ACROSS NORTHERN LOWER...WITH 12Z APX/GRB SOUNDING SHOWING A GOOD DEAL OF DRY AIR IN THE MID LEVELS WHILE LAPSE RATES STEEPEN AT 850MB THERMAL RIDGE NUDGES INTO THE REGION. WIND PROFILES ARE UNIDIRECTIONAL...WITH STRONGER MID LEVEL WINDS CROSSING INTO WI. RAIN CHANCES THE MAIN PROBLEM THROUGH THE PERIOD. TONIGHT...MID LEVEL SHORT WAVE PROGGED TO DROP SOUTHEAST INTO THE STATE OVERNIGHT AS SURFACE REFLECTION ALSO CROSSES LOWER MI. DECENT LOW LEVEL LAPSE RATES/INSTABILITY AS LOW LEVEL CONVERGENCE AXIS CROSSES STATE... ALONG WITH SUPPORT FROM UPPER TROF AXIS. SO WILL CONTINUE MENTION OF SHOWERS/THUNDERSTORMS LIKELY ALL AREAS TONIGHT. SEVERE POTENTIAL STILL EXISTS ACROSS THE REGION...THOUGH THREAT SHOULD LESSEN OVERNIGHT AS INSTABILITY DECREASES SOMEWHAT WITH LOSS OF HEATING. ALREADY SOME ISOLATED SEVERE ACROSS EASTERN UPPER THIS AFTERNOON. FRIDAY...STRONG LOW LEVEL CYCLONIC FLOW AROUND LOW PASSING TO THE EAST COMBINED WITH LINGERING INSTABILITY SHOULD RESULT IN SCATTERED SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE AREA TOMORROW...SIMILAR TO WHAT IS OCCURRING TODAY ACROSS CENTRAL/WESTERN ONTARIO. MUCH OF IT SHOULD BE PRIMARILY DIURNALLY DRIVEN BUT WITH SOME LARGE SCALE FORCING ALREADY IN PLACE DURING THE MORNING WILL KEEP POPS OPEN ENDED AND NOT TRY TO TIME POTENTIAL DEVELOPMENT. WILL GO MAINLY WITH SCATTERED COVERAGE WITH INCREASING QG DOWNWARD FORCING DURING THE AFTERNOON. WITH SOME CLOUDS AROUND...EXPECT AFTERNOON HIGHS MAINLY IN THE 70S AREAWIDE. FRIDAY NIGHT/SATURDAY...CYCLONIC FLOW HANGS ON FRIDAY NIGHT...THOUGH Q-VECTOR PROGS CONTINUE TO SHOW STRONG DOWNWARD FORCING. SO OTHER THAN SOME LINGERING SHOWERS INTO THE EVENING...EXPECT RAIN CHANCES TO DIMINISH WITH LOSS OF DIURNAL COMPONENT. SIMILAR SITUATION SATURDAY AS RIDGING SLOWLY TRIES TO PRESS IN FROM THE WEST...BUT IS HELD UP BY DIGGING TROF INTO THE MID ATLANTIC. AGAIN LARGE SCALE FORCING IS PREDOMINANTLY DOWNARD IN LRQ OF SPEED MAX TO THE WEST. MODELS ARE SHOWING SOME SMALL CAPES DURING THE AFTERNOON...BUT RIGHT NOW THINK RAIN CHANCES WILL BE TOO ISOLATED TO WARRANT A MENTION. BEST CHANCES LOOK TO BE OVER SOUTHEAST COUNTIES. .EXTENDED...MODELS CONTINUE TO TREND TOWARD A MORE TYPICAL MID JULY PATTERN WITH ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES EARLY NEXT WEEK WHILE A BROAD UPPER RIDGE TAKES UP RESIDENCE ACROSS THE SOUTHERN PLAINS AND ROCKIES. SHORT WAVE OFF THE BC COAST WILL GET KICKED EAST AND FLATTEN UPPER RIDGE CURRENTLY OVER THE NORTHERN ROCKIES. SUNDAY STILL LOOKS DRY AS UPPER RIDGE AXIS SLIDES INTO THE WESTERN GREAT LAKES. ALTHOUGH MAIN ENERGY REMAINS TO THE NORTH...COLD FRONT ASSOCIATED WITH PROGRESSIVE BC SHORT WAVE WILL BRING A CHANCE FOR SHOWER/THUNDERSTORMS. AS DISCUSSED YESTERDAY...WITH STRONG WESTERLIES IN THE VICINITY... POSITION OF ASSOCIATED LOW LEVEL FRONTAL ZONE WILL PLAY A ROLE IN MIDWEEK WEATHER. MRF HAS BACKED OFF ON ITS HIGHLY SUSPICIOUS 1+" QPF BULLSEYE OVER NORTHERN LOWER BY 12Z WEDNESDAY...INSTEAD PLACING ITS QPF AXIS FROM IA EASTWARD INTO SOUTHERN LOWER/NORTHERN IN...A BETTER FIT TO ITS PROGGED POSITION OF THE SURFACE BOUNDARY. PLAN TO CONTINUE DRY FORECAST FOR TUESDAY AND WEDNESDAY WITH A COUPLE OF CAVEATS...NORTHERN LOWER MAY SEE SOME SHOWERS TUESDAY DEPENDING ON HOW FAR SOUTH THE FRONT CAN PUSH BY THAT TIME...AND RETURN FLOW/WAA PRECIPITATION A CONCERN FOR UPPER MICHIGAN WEDNESDAY THOUGH ATTM MRF KEEPING DEEPER MOISTURE JUST TO THE NORTH. WITH A RATHER PROGRESSIVE FLOW...TIMING OF SMALLER WAVES BECOMES SUSPECT IN THE LONGER TIME PERIODS. MODELS HINTING AT ANOTHER SHORT WAVE MOVING ACROSS CENTRAL CANADA BY THURSDAY...STILL FAR ENOUGH WEST THAT WILL GO DRY THURSDAY BUT THIS .MAY CHANGE DEPENDING ON SPEED OF THIS SYSTEM. COORDINATED WITH MQT (SHORT TERM/EXTENDED)/DTX. .APX...NONE. JPB
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.